Your sister is undergoing treatment for breast cancer, and you know she recently needed to increase the amount of pain medications she takes.
Her doctor gave her a prescription for naloxone (Narcan, Kloxxado, others). You’re surprised when she says you should know how to give her the medicine — just in case.
You thought naloxone was only for people who use street drugs. But that’s not true. Because your sister uses higher dose prescription opioid pain relievers, she should have naloxone available in case of an unintentional overdose.
If someone you know uses opioids — legally or illegally — it’s best to know when and how to administer naloxone. Naloxone reverses an actual or suspected overdose. It works by quickly blocking the effects of opioids, like hydrocodone (Hysingla ER), morphine (MS Contin, Duramorph PF, others), oxycodone (OxyContin, Roxicodone, others) or fentanyl (Fentora, Actiq, others). While the medicine works quickly, its effects do not last long.
Who should have naloxone on hand?
Anyone at risk of opioid overdose should have naloxone available. This is because most opioid overdoses occur at home. And over 80% of deaths from prescription opioid overdose are accidental.
People considered at risk of overdose include those who:
- Have prescriptions for high-dose opioid medications, such as those prescribed for severe pain, including from cancer
- Have prescriptions for or use a combination of opioids and other substances, such as benzodiazepines — for example, alprazolam (Xanax), diazepam (Valium, Valtoco, Diastat), lorazepam (Ativan, Loreev XR) — or alcohol
- Have an opioid use disorder
- Inject drugs, such as heroin or fentanyl
- Have previously overdosed
While a physician can write a prescription for naloxone, it is also available without a prescription at pharmacies in most states.
How do I use naloxone?
Administering naloxone may seem intimidating and scary, but almost anyone can do it.
Naloxone is available as nasal spray (Narcan, Kloxxado) or as an injection (Zimhi, Evzio) given in a muscle or under the skin. It is safe and relatively easy to use. Even if you are unsure whether the person used opioids, you should give naloxone when overdose symptoms are present. These include:
- Slow breathing
- Extreme drowsiness or difficulty waking up
- Cool and clammy skin
- Bluish or grayish lips and nails
- Slow heartbeat
- Very small pupils
Treating the situation as a potential overdose with naloxone can prevent further serious injury or even death. If the person has not taken opioids, naloxone will not have an effect.
To use nasal sprays: These are available as pre-filled doses. The tip is placed into one nostril and the plunger is pressed to give the medicine. That’s it. There is no need to try to get the person receiving the medication to inhale at the same time.
To use an injection: Most naloxone injectable products are available as either a pre-filled syringe or a device called an auto-injector. The medication is injected into the muscle and can be injected through clothing if needed.
After naloxone has been administered, seek immediate emergency help. After calling 911, place the person on their side and watch them closely. If the person is drowsy, try to keep them awake. If they do not respond by waking up or breathing regularly, a second dose of naloxone may be needed. Stay with the person until emergency responders arrive.
What side effects does naloxone have?
Side effects to naloxone are uncommon; however, allergic reactions to the medication are possible. Also, since the medicine only reverses the effects of opioids for 30 to 90 minutes, the person may still have overdose symptoms when naloxone wears off.
People who have developed physical dependence to opioids may experience withdrawal symptoms. These symptoms typically appear within minutes of giving naloxone. Symptoms include sweating, rapid heart rate, nausea, vomiting, restlessness and irritability. These symptoms are uncomfortable but not otherwise harmful to the person.
If you have a family member or friend who has a prescription for naloxone, take a few minutes to learn how to use the medication. Make sure everyone in your home or friends group also knows the instructions. This knowledge may save a life!